Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 82, NWS Tucson, AZ

August 8, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 8, 2024, 5:04 PM MST for Pima County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2024, 5:04 PM MST (00:04 UTC)
Expired
Aug 8, 2024, 7:30 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 7:00 PM MSTFLASH FLOOD9 Wsw Tucson, AZCamino de la Tierra closed just south of Tumbleweed Dr due to flash flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 116 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WGUS55 KTWC 090004
FFWTWC
AZC019-090230-
/O.NEW.KTWC.FF.W.0082.240809T0004Z-240809T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
504 PM MST Thu Aug 8 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East Central Pima County in southeastern Arizona...

* Until 730 PM MST.

* At 504 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the Tucson Estates area. 
  Between 1 and 2 inches of rain have fallen. Multiple rain gauges 
  have reported 1.5 inches in the last 45 minutes. Additional 
  rainfall amounts up to 1 inch are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tucson, Drexel Heights, Pascua Pueblo Yaqui Reservation, San 
  Xavier Community, Valencia West, Tucson Mountain Park and Tucson 
  Estates.

This includes Route 86 between mile markers 163 and 170.

This includes the following streams and drainages...
  Santa Cruz River and West Branch Santa Cruz River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3219 11114 3221 11109 3221 11104 3218 11101
      3214 11101 3212 11111 3216 11113

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
2 follow-up statements
974 
WGUS75 KTWC 090113
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
613 PM MST Thu Aug 8 2024

AZC019-090230-
/O.CON.KTWC.FF.W.0082.000000T0000Z-240809T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
613 PM MST Thu Aug 8 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST THIS 
EVENING FOR EAST CENTRAL PIMA COUNTY...

At 613 PM MST, Doppler radar and automated rain gauges indicated 
between 1 and 2 inches of rain have fallen in the Tucson Estates and 
Drexel Heights areas. Multiple rain gauges have reported 2 inches of 
rain in the last hour and a half. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Tucson, Drexel Heights, Pascua Pueblo Yaqui Reservation, San 
  Xavier Community, Valencia West, Tucson Mountain Park and Tucson 
  Estates.

This includes Route 86 between mile markers 163 and 169.

This includes the following streams and drainages...
  Santa Cruz River and West Branch Santa Cruz River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3219 11114 3221 11109 3221 11104 3218 11101
      3214 11101 3212 11111 3216 11113

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
378 
WGUS75 KTWC 090228
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
728 PM MST Thu Aug 8 2024

AZC019-090238-
/O.EXP.KTWC.FF.W.0082.000000T0000Z-240809T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
728 PM MST Thu Aug 8 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST THIS EVENING FOR 
EAST CENTRAL PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3219 11114 3221 11109 3221 11104 3218 11101
      3214 11101 3212 11111 3216 11113

$$

AWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:47 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 8, 1:47 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Thu Aug 8 2024

.SYNOPSIS...Scattered showers and thunderstorms each day into this
weekend with the exception of Saturday which could see reduced
coverage. Storms will have the potential for heavy rainfall and
strong wind gusts. Temperatures slightly below normal today then
warm up to above normal levels Friday through the weekend into
early next week.

&&

.DISCUSSION...Storms are beginning to pop up over the higher
terrain as of 1:30 PM this afternoon over the Sky Islands. There
is still some debris clouds mainly over Western Pima County,
Tohono O'odham Nation, and Northeastern Graham County. The
activity should remain in the higher elevations over the next
couple of hours before making their way into the valley floors
later this afternoon and evening. The thunderstorm ingredients are
either in place or beginning to shape up with MLCAPE being in the
1000-1500 J/kg range over most of Southeast Arizona, where the
only exceptions are where the remnants of the debris clouds are
located with some CIN being there due to lack of surface heating.
The PWs are ranging from 1.00"-1.75" with the higher values areas
Tucson westward. Areas with the best shear are areas north of the
forecast area, however there is some weak directional shear with
the surface being from the NW and the overall upper flow from the
SE, so there could be some potential for sustained updrafts. Since
we are still in that moister environment, DCAPE is in the 700-900
J/kg range, decreasing the overall severe wind threat, but is
still possible. Aiding in longer lived updrafts is the semi-
favorable placement of the upper level low that is currently
located over the Gulf of California making some upper level
diffluence available as well. Interestingly, the RAP model is
showing some areas of 1-3 in the Microburst Composite, so that is
something of note that stronger storms are possible today. Similar
to yesterday there is very light steering flow of 5-10 kts so
thunderstorms will be slow moving with possible accumulations
between 1"-2" and can be higher in localized areas. The main
threats with thunderstorms this afternoon and evening are heavy
rainfall leading to possible flash flooding, some gusty winds
(30-40 mph), and frequent lightning. Overnight some CAMs are still
hanging onto some thunderstorm activity through about 2 AM, so
that is something to keep in mind tonight.

Looking ahead to tomorrow, the overall activity is very much
dependent on if/how long thunderstorm activity sticks around in
the overnight hours to determine how active it is on Friday
afternoon and evening. Conditions are still favorable for
thunderstorm activity with moisture sticking around for much of
the forecast area minus areas east of Tucson, daytime heating,
and lift still available. The HREF CAMs are highlighting
southeastern Pinal, Pima, and Santa Cruz counties but not as much
in coverage as today. The weekend continues to look to decrease
in activity slightly with each day as the moisture begins to cycle
and limit much of the coverage to areas mainly west of Tucson.

After this weekend, there is currently no hints at any extra
dynamics or moisture surge in the longer range models to increase
confidence on any specific higher impact monsoon days as of now.
Overall high temperatures are slightly above normal (3-6 degrees)
though next weekend. Stay tuned to forecast as it changes.

&&

.AVIATION...Valid through 10/00Z.
SCT-BKN clouds at 6k-9k ft AGL and BKN-OVC clouds AOA 15k ft AGL
thru this evening then gradual clearing overnight into the
morning. SCT SHRA/TSRA thru 09/06Z, slowly diminishing
thereafter with possible ISOLD SHRA/TSRA thru 09/09Z. MVFR
conditions expected near TSRA, with VSBY restrictions, wind gusts
to 40+ kts, heavy rain and mountain obscurations. Outside of
thunderstorm wind gusts, wind speeds will be less than 12 kts,
favoring an SWLY through NWLY direction in the afternoon and early
evening hours and variable in direction at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered mainly afternoon and evening
showers and thunderstorms are expected through the upcoming
weekend with a possible down day Saturday. There is a chance for
some overnight activity tonight. Min RH values will be in the
25-40 percent range in the valleys through Thursday (and higher in
the mountains), decreasing to 15-30 percent Friday through the
weekend for the upper Gila Valley and Sulfur Springs Valley.
Outside of thunderstorm outflow winds, 20-foot winds will
generally be 15 mph or less, with afternoon/early evening gusts to
20-25 mph and light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Tetrault

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 8, 4:45 PM MST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
445 PM MST Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Tstm Wnd Dmg     3 ENE Tucson            32.21N 110.84W
08/08/2024                   Pima               AZ   Public

            Mesquite tree down near Kolb and 22nd.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:09 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 8, 6:12 PM MSTDust Storm AdvisoryTWCPinal63 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.